Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 12, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at May 28, 2020, 1:56 PM CDT for Lincoln County, Montgomery County, Pike County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2020, 1:56 PM CDT (18:56 UTC)
- Expired
- May 28, 2020, 5:21 PM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lincoln County, MO, Montgomery County, MO, Pike County, MO
The radar
The St Louis radar (KLSX), 68 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 2:30 PM CDT | FLASH FLOOD | 2 Ne Olney, MO | EMERGENCY MANAGER REPORTED EVIDENCE OF FLASH FLOODING, DEBRIS ON ROADS. WATER HAD RECEDED BY THE TIME THE EMERGENCY MANAGER ACCESSED THE AREA. TIME IS ESTIMATED BASED ON RADAR DATA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
136
WGUS53 KLSX 281856
FFWLSX
MOC113-139-163-290100-
/O.NEW.KLSX.FF.W.0012.200528T1856Z-200529T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
156 PM CDT Thu May 28 2020
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
West central Lincoln County in east central Missouri...
Northeastern Montgomery County in east central Missouri...
Southwestern Pike County in northeastern Missouri...
* Until 800 PM CDT Thursday.
* At 154 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 3 inches of rain have
fallen between 1230 pm and 150 pm. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Olney.
Additional rainfall amounts of an inch in a short period of time are
possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3921 9121 3911 9113 3902 9128 3912 9135
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
TES1 follow-up statement
059 WGUS73 KLSX 282221 FFSLSX Flash Flood Statement National Weather Service St Louis MO 521 PM CDT Thu May 28 2020 MOC113-139-163-282230- /O.CAN.KLSX.FF.W.0012.000000T0000Z-200529T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln MO-Montgomery MO-Pike MO- 521 PM CDT Thu May 28 2020 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL LINCOLN...NORTHEASTERN MONTGOMERY COUNTIES IN EAST CENTRAL MISSOURI AND SOUTHWESTERN PIKE COUNTIES IN NORTHEASTERN MISSOURI IS CANCELLED... Emergency manager has reported that flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3921 9121 3911 9113 3902 9128 3912 9135 $$ MRM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 28, 12:57 PM CDT, 59 minutes earlier.
Area forecast discussion, May 28, 12:57 PM CDT, 59 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1257 PM CDT Thu May 28 2020 .SHORT TERM... (Through Late Friday Afternoon) Issued at 339 AM CDT Thu May 28 2020 There are a couple of items to note first thing this morning. The first has to deal with fog potential, largely concerning sections of central Missouri. Surface analysis continues to reflect a stationary boundary that stretches north to south through interior sections of the state. Consequently, weak moisture convergence resides along this area with calm/light winds and low dewpoint depressions. Fog has become locally dense in some sections of the state, but has largely been lighter/more transient over Jefferson City and Columbia. Therefore, we continue to monitor any trends and held off on any headlines for now. The second item continues to be the closed upper low that has plagued the region with shower and thunderstorm activity over the last few days. It has not made much progress over the last 12 hours. Water vapor imagery shows the system continuing to rotate near the Oklahoma/Arkansas border this morning with scatter showers and a few embedded thunderstorms rotating around it. A few of these storms have produced hail west of Poplar Bluff overnight, rapidly weakening with northward movement. While a couple of thunderstorms are possible, much of the activity should remain in the form of showers through the mid-morning hours. As we head into the afternoon, there is some hint that clouds may break to allow an occasional peek of sunshine. This will run well ahead of a cold front and well within a moisture rich and unstable air mass. While the NAM is very aggressive with instability (2000+ J/Kg), the HREF SBCAPE probabilities lean toward more realistic values of 1000-1500 J/kg over a broad area. This is expected to lead to scattered showers and thunderstorms through the early afternoon and evening. Given weak shear and high PWATs pushing 1.5 in., much of the impact will be related to general thunderstorm threat and locally heavy rain. Meanwhile, forcing along the cold front will ignite showers and thunderstorms from Kansas City though north-central Missouri. The upper low begins to open and finally makes northeast progress overnight. The front shifts southeast late this evening and overnight. Storms along the front will likely weaken with showers pushing into far southeast Missouri and the eastern sections of the forecast area. Expect showers to move east around mid-morning Friday with moist air being replace by lower dewpoints, comfortable temperatures in the 70s and ample sunshine. Maples .LONG TERM... (Friday Night through Wednesday) Issued at 339 AM CDT Thu May 28 2020 Ensemble means and deterministic solutions continue to point to a dry and pleasant start to the period. A strengthening surface high near the Canadian border will build south and elongate underneath the eastern periphery of a longwave ridge to the west. The pattern doesn't change too much between Saturday and Sunday, resulting in low dewpoints with high temperatures in the low to mid-70s. As mentioned in the prior update, there is a caveat to the otherwise exceptional weekend. Guidance continues to show the potential for upper level shortwave energy tracking around the northern periphery of the upper ridge. This could lead to thunderstorm potential over the plains, some of which could make it into northwest Missouri late Saturday into Sunday. This will continue to be something to watch for late Saturday into Sunday with just slight chances for showers and weakening thunderstorms introduced to the northwest CWA Saturday night. Ensemble spread is fairly thin even into next week with some small, but notable differences in the GFS/ECM. The upper ridge axis continues to lean eastward into the plains from Monday through Wednesday, pushing the general storm track to the north. Surface high pressure becomes positioned into the Ohio Valley with south and southwesterly surface flow taking over through the region. The ECM favors a stronger and broader longwave upper ridge, as the GFS seems to be slightly less so (593 vs 590, respectively). Either of the solutions would validate warming MOS trends with temperatures going from well into the 70s Monday to the upper 80s to near 90 Tuesday and Wednesday. Current forecast temps may be a touch too cool for this two day stretch, pending any high cloud potential from thunderstorm activity which should largely stay north. Maples && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1242 PM CDT Thu May 28 2020 Scattered thunderstorms have developed across eastern Missouri and parts of southwest IL, and the metro St. Louis terminals will have the biggest potential for thunder impacts this afternoon. Currently the size of individual storms is small so pinning down a time they will impact a terminal is difficult and have opted for either VCTS or a short TEMPO group for now. Showers will be the more dominant precipitation impacting KCOU and KUIN this afternoon and evening with a lesser threat of thunderstorms, however MVFR flight conditions should largely dominate at these locations. Overall the thunder threat should diminish after 01-02z. A band of stratus with an advancing cold front will move into eastern MO and west central IL near 05z and then should depart by 11z or so. Northwest winds gusting up to 20 kts will dominate on Friday with VFR flight conditions. SPECIFICS FOR KSTL: Scattered thunderstorms have developed across eastern Missouri, and gauging the direct impact to KSTL is difficult to pin down given their small size until they congeal. I have opted for VCTS for now and will amend accordingly. Overall the thunder threat should diminish after 01-02z with showers at times this evening. A band of stratus associated with an advancing cold front will move into the terminal near 05z bringing MVFR flight conditions, and then should depart by 11z or so. Northwest winds gusting up to 20 kts will dominate on Friday with VFR flight conditions. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 28, 4:18 AM CDT, 9 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 418 AM CDT Thu May 28 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-290930- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 418 AM CDT Thu May 28 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is chance for thunderstorms today with thunderstorms more likely this afternoon into tonight. Major flooding is occurring or forecast along the Illinois River above Hardin. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a slight chance for thunderstorms over portions of northeast Missouri Saturday night and sections of northeast Missouri and west-central Illinois again Sunday night. There is a slight chance for thunderstorms over much of the area late Wednesday. Major flooding is occurring or forecast along the Illinois River above Hardin. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Maples
In the hours before
Local storm report, May 28, 10:09 AM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1009 AM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TORNADO 2 WSW POSEY 38.52N 89.39W
05/27/2020 CLINTON IL PUBLIC
SHORT-LIVED TORNADO OBSERVED BY SEVERAL
INDIVIDUALS AT A DISTANCE. TIME AND LOCATION
ESTIMATED FROM REPORTS AND RADAR.
&&Local storm report, May 28, 1:50 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
150 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM HEAVY RAIN 2 NE GRANITE CITY 38.73N 90.10W
05/28/2020 M1.08 INCH MADISON IL PUBLIC
&&
TESThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:48 PM CDT | River Flood Warning | LSX | Reynolds | 14 hr |
| May 27, 8:31 PM CDT | River Flood Warning | LSX | Saint Charles, Saint Louis | 7 days |
| May 28, 9:53 AM CDT | River Flood Warning | LSX | Boone, Callaway, Cole, Moniteau | 5 days |
| May 28, 9:53 AM CDT | River Flood Warning | LSX | Franklin, Warren | 5 days |
| May 28, 9:53 AM CDT | River Flood Warning | LSX | Cole, Osage | 5 days |
| May 28, 11:02 AM CDT | River Flood Warning | LSX | Marion | 22 days |
| May 28, 11:02 AM CDT | River Flood Warning | LSX | Pike | 22 days |
| May 28, 11:02 AM CDT | River Flood Warning | LSX | Pike | 24 days |
| May 28, 11:02 AM CDT | River Flood Warning | LSX | Saint Louis, City of Saint Louis | 7 days |
| May 28, 3:53 PM CDT | Flash Flood Warning | LSX | Pike, Ralls | 3 hr |
| May 28, 5:28 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Washington | 32 min |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.